Five things to know about opioid overdose

Five things to know about opioid overdose

The opioid epidemic has overwhelmed the U.S. and the number of deaths due to it are increasing. In May this year, the famous American singer, Prince, became a victim of an opioid overdose. There have been many such instances of opioid overdose deaths in the recent past. The situation is so alarming that many people now know at least someone who is addicted to opioids.

Addiction to prescription medications is becoming common. Most of the prescription abuses include opioids. According to the Centers for Disease Control and Prevention (CDC), 78 people die each day due to opioid overdose in the U.S. In 2014, more than 47,000 drug overdoses resulted in a fatality.

Following are five lesser known facts about opioid overdose:

1. A person doesn’t need to be an addict to experience opioid overdose

It is commonly thought that a person must be addicted to experience an overdose. Opioid overdose can happen to anyone and at any time. The risk of overdose increases with the continued use of opioids. If people use benzodiazepines (for example, Valium or Xanax) or sleep aids (such as Ambien, Sonata or Lunesta) or abuse drugs, such as heroin or marijuana, the situation can have deadly consequences. Combining alcohol with opioids is another dangerous practice. Opioids usually slow down respiration, among other side effects, and anything that does so is dangerous. Those with liver or kidney diseases are at a higher risk because their bodies cannot metabolize opioids normally.

2. Overdose is unlikely when prescription rules are followed

Opioid overdose does not occur if individuals follow the guidelines. The problem begins when people start consuming the medication in increasing quantities or take them more often than required. Opioids are often prescribed by doctors for pain, but people may start using them for other reasons, such as to get proper sleep or to self-medicate to alleviate symptoms of anxiety or depression. This increases the probability of sedation and overdose.

3. Common overdose symptoms

It is important to be aware of the symptoms of overdose. The following are some of the common symptoms of opioid overdose:

  • Decreased respiration rate
  • Constricted pupils
  • Blue tint to the lips or fingernails
  • Pale, clammy skin
  • Irregular or slow heartbeat

The presence of any one or a combination of these symptoms should be taken seriously. If a person appears unresponsive, emergency services should be called.

4. Medication can treat opioid overdose

Although opioid overdose is a serious problem, proper medication and treatment can counteract the damage. In some cases, Naloxone can be used to fight opioid effects. Many emergency responders carry Naloxone for the same and the family members of such individuals must try and keep it handy in case of overdose.

5. Act as soon as possible

If someone is using or abusing opioids, the earlier it is stopped, the better the result will be. The first step is to consult a primary care physician. Narcotics Anonymous is also a great resource for help.

Don’t hesitate to ask for help. Do it now.

An overdose of opioids can lead to death and therefore the moment one suspects another of suffering from it, immediate action must be taken. There are effective drug treatment centers in Florida.

If you or a loved one has a prescription addiction problem, learn more about it by chatting online with Florida Prescription Addiction Helpline representatives. You may also call the 24/7 helpline number at 866-292-3211 anytime you wish to know about prescription drug rehab in Florida and prescription drug abuse treatment centers in Florida. Act now and save a life.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *